- 1 Introduction
- 2 Causes of drug induced liver injury
- 3 Symptoms of drug induced liver injury
- 4 Signs of drug induced liver injury
- 5 Investigations
- 6 Treatment for drug induced liver injury
- 7 Objectives
- 8 Non-pharmacological treatment
- 9 Pharmacological treatment
- 10 A. Drug-induced liver injury following paracetamol toxicity
- 11 Referral Criteria
Drug Induced Liver Injury (DILI) can occur following the use of a variety of either prescription or over-the-counter medications.
A high index of suspicion is often necessary in establishing the diagnosis.
Early recognition of drug toxicity is important to permit withdrawal of the offending drug, assessment of severity and monitoring for acute liver failure.
Drug-induced liver injury can be dose-dependent or idiosyncratic.
The hallmark for the treatment of DILI is early withdrawal of the offending drug.
Causes of drug induced liver injury
- Allopathic drugs (prescription, over-the-counter, anaesthetic agents, e.g. paracetamol, statins, isoniazid, halothane, amiodarone, azathioprine, carbamazepine, phenytoin, nevirapine, ketoconazole, flucloxacillin etc.)
- Herbal preparations
- Dietary supplements
Symptoms of drug induced liver injury
The following are the symptoms of DILI
- Right upper quadrant pain
Signs of drug induced liver injury
The signs of DILI include the following:
- Occasionally none
- Scratch marks
- Altered mental state
- Signs of pre-existing chronic liver disease
- BUE and Creatinine
- Serum glucose Urinalysis
- Hepatitis screen (A, B, C, E) for exclusion
- Abdominal ultrasound scan
Treatment for drug induced liver injury
The treatment objectives of DILI include the following:
- To identify and withdraw the offending agent
- To report as adverse drug event to Food and Drugs Authority (FDA) promptly
- To assess severity of liver disease
- To administer antidote where applicable or feasible
- (See ‘Hepatic Encephalopathy‘)
A. Drug-induced liver injury following paracetamol toxicity
1st Line Treatment
Evidence Rating: [A]
(See ‘Paracetamol Poisioning’ for dosage and more information)
All patients failing to improve or showing progression in liver injury despite withdrawal of offending drug should be referred to a specialist.